Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hypogonadism from protease inhibitors
Nov 17, 1998

I am a 33-yr-old male who was diagnosed two years ago during my seroconversion illness, and immediately began triple cocktail therapy with Crix/AZT/3TC, and have remained undetectable since that first diagnostic viral load test. After 13 months of therapy, I noticed symptoms of lipodystrophy, erectile failure and fatigue, and my doctor found an almost non-existent testosterone level (190). I began replacement therapy with injections of test/deca and began to return to normal, all the time convinced that it was the Crix that had caused the hypogonadism. When scattered evidence began to confirm this might be true, I stopped the Crix as soon as Sustiva became available (not fast enough for me). Since stopping the Crix, however, and the testosterone replacement, my endogenous testosterone levels have not really rebounded. We tried to "jump start" the pituitary/testicular axis with a course of HCG injections, but two weeks after completing that, the old grey mare still ain't what she used to be. Most discussions of hypogonadism stress the HIV itself, but because I am a relatively recent converter and have controlled the virus almost from infection, it seems logical that it's a problem of medication rather than HIV itself. I am extremely worried that the Crix might have done some kind of permanent damage to my testes or worse, my entire endocrine system; I also worry that the extended (7 mos.) exogenous replacement of test might have exacerbated the hypogonadism. I am planning on being around for a long time and don't want to stick myself with a needle twice a week for the next 60 years. I have not really seen this problem discussed very much, and wonder what light you can shed and what additional options I might have.

- AR in LA

Response from Mr. Molaghan

Hello

Thanks for such a nicely detailed clinical summary. Although we assume that hypogonadism is only associated with HIV disease progression, we don't really know if it occurred in early HIV disease, because we never looked for it. In fact, during the early years of HIV, hypogonadism wasn't even considered as a potential cause of erectile problems or decreased libido. It used to be assumed those men with AIDS and decreased sexual performance or desires were just suffering the psychological stress of the disease. I'm glad that era of thought is now history! Although it seems logical that the Crixivan might have caused the hypogonadism, I haven't been able to find evidence of that. I think you were wise, however, to change treatment, given your situation.I've left a message with our HIV endocrinologist to comment on this and I'll let you know what I find out. When physiologic testosterone replacement is ceased, it takes about three months for the body to return the endogenous testosterone to it's normal or pre-treatment level. Physiologic replacement is usually 200-300milligrams (shots) every two weeks, or 4-6 mg. of testosterone patch replaced daily. After a few weeks, it might be wise to have your physician check a LH (Lutenizing hormone) and FSH (Follicle stimulating hormone) to insure that the pathways are intact. It might be a good idea to consult with an endocrinologist (especially one that knows about HIV). Hang in their buddy! You don't have to do shots…. The patches actually deliver a more constant physiologic replacement level of testosterone than the shots. I'll let you know what I here from the endocrinologist.


Previous
Energy level up... is it the Testosterone?
Next
Can I Ask for Testosterone?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement